New Mexico, 2016

High Wind in New Mexico, March 29, 2016

March 29, 2016 · NWS MAF · 1 event in 1 county or zone

An upper trough passing by just north of the region imparted strong westerly winds to the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough passing by just north of the region imparted strong westerly winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 12:45 PM MST, 15 minutes earlier.

Area forecast discussion, Mar 29, 12:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT TUE MAR 29 2016

.DISCUSSION...

WV imagery shows the upper closed trough over western UT, leaving
West Texas and Southeast New Mexico under SW flow aloft, and the
thermal ridge extending from the Big Bend Area thru the Texas
Panhandle.  Sfc obs show breezy return flow over the eastern half
of the CWA, but a westerly wind component over the west.  This will
result in afternoon temps well-abv normal, and critical fire wx
conditions out west.  Latest RTMA analysis shows Red Flag conditions
at 17Z extending along the higher elevations of the Guadalupes down
thru the Delawares, along w/adjacent areas of the SE NM Plains.
Thus, the current RFW looks good.  See Fire Wx Discussion below for
more details.  Latest models tighten up the H7 pressure gradient
over the western zones this evening to 60m/200nm, w/the NAM12
developing a modest mtn wave signature over the Guadalupes, so high
winds will be possible there overnight, and we'll issue a high wind
warning for there w/the afternoon package.
Elsewhere, leeside troughing and a 45-50kt LLJ will keep winds up
overnight, especially this evening.

Wednesday, the upper trough separates, w/a shortwave moving into the
upper Midwest, and a secondary developing over SoCal.  Models bring
in strong westerlies, w/forecast soundings showing deep mixing
during the afternoon, to well above H7.  This will bring stronger
winds to the sfc, although the mtn wave signature is not as
pronounced over the Guadalupes.  To keep things simple, we've
issued a High Wind Watch, and will let the mid shift make the call.
However, Wind Advisories look probable over the adjacent plains, as
well as the upper elevations of the Davis/Apache Mtns.  Thermal
ridge is forecast to shift to the SE, w/decreasing thicknesses, so
despite downslope warming, afternoon temps should be a little cooler
than today.

Thursday, a cold front arrives, w/fropa at KMAF at around 12Z.  This
should bring an end to fire wx concerns for a bit, knocking
afternoon temps to blo normal.  In the meantime, the SoCal trough
will begin trekking east, arriving over West Texas and Southeast New
Mexico over the weekend or later.  This will put a chance of showers
in play beginning Thursday night.  However, long-range models differ
on timing of the trough, so we'll keep chances minimal.

Otherwise, temps should stay well-below normal Fri/Sat as the trough
moves thru, and be back well-abv normal by Mon/Tue as upper ridging
follows the trough.

&&

.FIRE WEATHER...

Dry air and increased winds are developing across the w where min
RHs are 10-15 pct, the RF warning for the mtns/SE NM will expire at
10 PM CDT/9 PM MDT. Critical fire wx will continue again Wed and
spread farther e into parts of the wrn PB.  Across the Big Bend
region and Lower Trans Pecos it will be very/dry and unstable (HI 5-
6) Wed, but the winds will be less there.  A fire wx watch is in
effect for SE NM...NW PB...Reeves Co/upper Trans Pecos...Loving
Co...Van Horn...Davis Mtns...Marfa Plateau.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  83  46  71 /  10  10  10   0
Carlsbad                       50  75  41  70 /   0   0   0   0
Dryden                         59  90  58  84 /  10  10  10   0
Fort Stockton                  58  86  50  74 /  10   0  10   0
Guadalupe Pass                 49  67  41  64 /   0   0   0   0
Hobbs                          54  74  37  66 /   0   0   0   0
Marfa                          40  77  41  68 /   0   0   0   0
Midland Intl Airport           59  82  42  72 /  10  10  10   0
Odessa                         58  82  45  72 /  10   0  10   0
Wink                           56  81  42  75 /  10   0  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 6 AM MDT Wednesday for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Watch from Wednesday afternoon through Wednesday
     evening for Guadalupe Mountains of Eddy County.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Southeast Plains.

     Wind Advisory from noon to 6 PM MDT Wednesday for Eddy County
     Plains.

TX...High Wind Warning until 7 AM CDT /6 AM MDT/ Wednesday for
     Guadalupe Mountains.

     Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Davis/Apache Mountains Area-Guadalupe Mountains-Van Horn
     and Highway 54 Corridor.

     High Wind Watch from Wednesday afternoon through late Wednesday
     night for Guadalupe Mountains.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Andrews-Davis/Apache Mountains Area-Dawson-
     Gaines-Loving-Marfa Plateau-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor.

     Wind Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
     Wednesday for Davis/Apache Mountains Area-Van Horn and
     Highway 54 Corridor.

&&

49/44
Hazardous weather outlook, Mar 29, 12:47 PM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT TUE MAR 29 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
247 PM CDT TUE MAR 29 2016 /147 PM MDT TUE MAR 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM...DRY...AND BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THROUGH MID EVENING IN THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AREA AND
HIGHWAY 54 CORRIDOR...AND THE DAVIS AND APACHE MOUNTAINS. A RED
FLAG WARNING IS IN EFFECT.

HIGH WINDS ARE ALSO EXPECTED IN THE GUADALUPE MOUNTAINS WITH GUST
TO NEAR 60 MPH AND A HIGH WIND WARNING IS IN EFFECT UNTIL
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ON
WEDNESDAY IN SOUTHEAST NEW MEXICO PLAINS...THE NORTHWEST PERMIAN
BASIN...REEVES COUNTY AND THE UPPER TRANS PECOS...LOVING
COUNTY...THE VAN HORN AREA AND HIGHWAY 54 CORRIDOR...THE MARFA
PLATEAU...AND THE DAVIS AND APACHE MOUNTAINS. A FIRE WEATHER WATCH
IS IN EFFECT FOR THESE AREAS.

A WIND ADVISORY IS IN EFFECT FOR EDDY COUNTY...VAN HORN AREA...AND
DAVIS MOUNTAINS FOR WEDNESDAY AND A HIGH WIND WATCH IS IN EFFECT
FOR THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
March 29, 1:00 PM MST to 6:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617869.